Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 20, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 17, 2000, 10:08 PM EDT for Darlington County, Marlboro County, South Carolina. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 17, 2000, 10:08 PM EDT (02:08 UTC)
- Expired
- Apr 17, 2000, 10:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Darlington County, SC, Marlboro County, SC
The radar
The Columbia radar (KCAE), 123 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 10:18 PM EDT | Hail 0.88 | Hartsville, SC | Trained spotter reported .88 inch hail 2 miles north of Hartsville. As the storm moved to Hartsville the hail size increased to 1 inch. |
| Apr 17, 10:30 PM EDT | Hail 1.5 | Darlington, SC | Darlington coop observer reported pecan size hail. |
| Apr 17, 10:55 PM EDT | Hail 0.75 | Darlington, SC | Trained spotter reported dime size hail. |
| Apr 17, 10:55 PM EDT | Hail 0.75 | Mc Coll, SC | Trained spotter reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1632 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 180209
SVRILM
SCC031-069-180245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1008 PM EDT MON APR 17 2000
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA
MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 1045 PM EDT
* AT 1008 PM EDT...A TRAINED WEATHER SPOTTER REPORTED SEVERE
THUNDERSTORMS WITH LARGE HAIL ALONG A LINE EXTENDING FROM 3 MILES
NORTH OF MCCOLL TO 3 MILES WEST OF BLENHEIM TO 3 MILES SOUTHWEST OF
OATS...MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR
AUBURN AT 1010 PM EDT
LAMAR AT 1015 PM EDT
CLIO AT 1020 PM EDT
DARLINGTON AT 1030 PM EDT
HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3436 8029 3434 8021 3436 8021 3436 8018
3409 8008 3434 7965 3463 7945 3480 7968
3480 7976 3471 7980 3462 7979 ~3453 7983
3448 7990 3450 7999What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:53 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 17, 8:53 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 853 PM EDT MON APR 17 2000 SFC LOW HAS BEEN DROPPING SE INTO UPSTATE SC LAST SEVERAL HOURS AND 3-HR PRES CHANGE INDICATES A CONTINUED SE MOVEMENT. LI -4 OR SO ACROSS THE ENTIRE CWA AND PVA SHOULD KEEP CONVECTION GOING FOR SEVERAL MORE HOURS. INITIAL BAND OF SHRA/TSRA IS CURRENTLY PUSHING THROUGH WILLIAMSBURG...FLORENCE AND DARLINGTON COUNITES. SOME ADDITIONAL TSRA DEVELOPMENT IS OCCURRING CLOSER TO THE LOW CENTER AND MAY BE ENHANCED BY FAVORABLE POSITION OF MID/UPR JET. MARGINAL SVR THREAT WILL CONTINUE THROUGH MIDNIGHT AS WATCH 174 STATES. ANY CHANGES TO FCST WOULD BE POP ADJUSTMENT AS NEEDED AT ISSUANCE TIME BUT OVERALL EXPECT NO MAJOR CHANGES. CWF: WILL ADJUST AS NEEDED BASED ON LATEST BUOY OBS BUT FCST GENERALLY LOOKING GOOD. .ILM...NONE. MORGAN
In the hours before
Local storm report, Apr 17, 9:08 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
908 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....T
0845 PM HARTSVILLE SC WIND DAMAGE
04/17/00 DARLINGTON TREE DOWNLocal storm report, Apr 17, 9:15 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
915 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....K
0901 PM 1 N EFFINGHAM SC .75 INCH HAIL
04/17/00 FLORENCE
DRHLocal storm report, Apr 17, 9:58 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
958 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM 3 NE FLORENCE SC 1.00 INCH HAIL
04/17/00 FLORENCE
DLLocal storm report, Apr 17, 10:01 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1001 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 3 SE HARTSVILLE SC 1.00 INCH HAIL
04/17/00 DARLINGTON
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:01 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence | 44 min |
| Apr 17, 10:31 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence | 59 min |
| Apr 17, 10:43 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Marlboro | 32 min |
| Apr 17, 11:16 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 59 min |
| Apr 17, 11:27 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Marion | 48 min |
| Apr 17, 11:30 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 30 min |
| Apr 17, 11:50 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 70 min |
| Apr 17, 11:50 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 70 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.